Image

Ask Andi Anything: Hormone Creams, Aging & Uterine Bleeding in Menopause


Welcome to the second edition of “Ask Andi Anything!” on The Change Is Personal. I’m going to jump right in answering questions submitted by our readers after our first “Ask “Andi Anything!” blog.  

Q: Dear Andi, 

I started using testosterone cream about two years after my complete hysterectomy (at age 38) following a discussion with my OB-GYN on what, if anything, I could do about my symptoms (no memory, achiness in my joints, dry skin and hair, and almost no interest in sex). The hormone blood test showed my testosterone level was that of a “low-normal 79-year-old woman!”  
 
The cream fixed all of that and now I have added estrogen to the formula since my Medicare prescription plan doesn’t cover Divigel. I’m now 66 and looking forward to many more good years. I have always wondered about the signs/results of “normal aging” for women in my situation.  

What suggestions do you have? 

Thank you, 
Donna 

A: “Normal” aging is different for everyone.

There are many factors that contribute to aging, including hormones, nutrient levels, genetics, activity level, dietary habits, gut health, exposure to toxins (and ability to metabolize and eliminate them), etc. Hormone optimization is certainly an important piece of the puzzle.  

As hormones decline with age (especially estrogen and testosterone), symptoms, such as brain fog, fatigue, low mood, insomnia, low energy, joint and muscle pain, low sex drive, painful sex, vaginal dryness, thinning hair, dry skin, and incontinence may occur. Low estrogen and testosterone may even lead to heart disease, osteopenia/osteoporosis, and dementia. 

Aging may still look different for those who have their hormones optimized. They may not experience some of the symptoms above associated with low hormone levels, but if they are under chronic stress, have inflammation, are not thoughtful with their dietary habits (including nutrient deficiencies and insulin regulation), are not active, and do not take steps to reduce their exposure to toxins, they may continue to experience rapid signs of aging, and are more prone to disease (especially metabolic disease, like cardiovascular and/or diabetes). 

One last thought…skincare is important!! Women tend to associate aging with how they look. It is never too early to start taking care of your skin – which includes how your inside health reflects on the outside! 

Q: Hi Andi, 

Can too high a dose of estradiol cause uterine bleeding? I was under the impression the high dose of progesterone would cause the bleeding. Do you have any insight into this? 

Thank you! 
Kim 

A: Imbalances in either estradiol or progesterone, including missed or inconsistent doses of either, may lead to irregular uterine bleeding.

However, it is ESSENTIAL for a woman who still has her uterus and is taking estrogen replacement therapy to receive a sufficient dose of progesterone to prevent endometrial hyperplasia (abnormal thickening of the uterine lining). Different routes of administration, doses, and levels of estrogen may necessitate a higher dose of oral progesterone to protect the lining.  

Some women may experience breakthrough bleeding if the progesterone dose is too high, and may find resolution in adjusting the dose, but it is concerning if the bleeding occurs when the progesterone is too low. Any irregular bleeding should be evaluated by a provider. A transvaginal ultrasound may be required (even if there has been a negative ultrasound previously). 

Questions for Andi? 

Email your questions to: askandi@belmarpharmacy.com 

Each month, Andi will answer some of your questions. Sign up to receive The Change Is Personal blog to your inbox to see if your question is featured on our blog! 

*The information expressed in this blog is for informational purposes only and is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified healthcare provider with any questions you may have regarding any condition or medication. Do not disregard professional medical advice or delay in seeking it because of something you have read on this site. 

Andi Roths